Alert archive / California / Wind Advisories in 2022

Wind Advisory 49, NWS Hanford, CA

December 27, 20225 counties in California

NWS Hanford, CA issued this wind advisory at Dec 27, 2022, 7:24 AM PST for 5 counties in California. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2022, 7:24 AM PST (15:24 UTC)
Expired
Dec 28, 2022, 4:00 AM PST
In force
21 hr
Issued by
NWS Hanford, CA

Counties Fresno County, CA, Kern County, CA, Madera County, CA, Mariposa County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 42 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 3.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS76 KHNX 271524
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
724 AM PST Tue Dec 27 2022

CAZ318-320-272000-
/O.NEW.KHNX.WI.Y.0049.221227T1524Z-221227T2000Z/
Mariposa-Madera Lower Sierra-Fresno-Tulare Lower Sierra-
Including the cities of Bass Lake, Coarsegold, Fish Camp, 
Oakhurst, North Fork, and Auberry
724 AM PST Tue Dec 27 2022

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds 15-25 mph with gusts up to 50 mph.

* WHERE...Mariposa-Madera Lower Sierra and Fresno-Tulare Lower 
  Sierra.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ab
4 follow-up statements
547 
WWUS76 KHNX 271741
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
941 AM PST Tue Dec 27 2022

CAZ337>339-280200-
/O.EXB.KHNX.WI.Y.0049.000000T0000Z-221228T1200Z/
Indian Wells Valley-Mojave Desert Slopes-Mojave Desert-
Including the cities of Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
941 AM PST Tue Dec 27 2022

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Indian Wells Valley, Mojave Desert Slopes and Mojave 
  Desert.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ318-320-272000-
/O.CON.KHNX.WI.Y.0049.000000T0000Z-221227T2000Z/
Mariposa-Madera Lower Sierra-Fresno-Tulare Lower Sierra-
Including the cities of Bass Lake, Coarsegold, Fish Camp, 
Oakhurst, North Fork, and Auberry
941 AM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds 15-25 mph with gusts up to 50 mph.

* WHERE...Mariposa-Madera Lower Sierra and Fresno-Tulare Lower 
  Sierra.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
040 
WWUS76 KHNX 271859
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1059 AM PST Tue Dec 27 2022

CAZ318-320-272000-
/O.CAN.KHNX.WI.Y.0049.000000T0000Z-221227T2000Z/
Mariposa-Madera Lower Sierra-Fresno-Tulare Lower Sierra-
Including the cities of Bass Lake, Coarsegold, Fish Camp, 
Oakhurst, North Fork, and Auberry
1059 AM PST Tue Dec 27 2022

...WIND ADVISORY IS CANCELLED...

Strong winds along the Sierra Nevada foothills have dropped below
advisory criteria, therefore the advisory has been cancelled 1 
hour early.

$$

CAZ337>339-280300-
/O.CON.KHNX.WI.Y.0049.000000T0000Z-221228T1200Z/
Indian Wells Valley-Mojave Desert Slopes-Mojave Desert-
Including the cities of Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
1059 AM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Indian Wells Valley, Mojave Desert Slopes and Mojave 
  Desert.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
294 
WWUS76 KHNX 280248
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
648 PM PST Tue Dec 27 2022

CAZ337>339-281200-
/O.CON.KHNX.WI.Y.0049.000000T0000Z-221228T1200Z/
Indian Wells Valley-Mojave Desert Slopes-Mojave Desert-
Including the cities of Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
648 PM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Indian Wells Valley, Mojave Desert Slopes and Mojave 
  Desert.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DAS
218 
WWUS76 KHNX 281132
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
332 AM PST Wed Dec 28 2022

CAZ337>339-281245-
/O.EXP.KHNX.WI.Y.0049.000000T0000Z-221228T1200Z/
Indian Wells Valley-Mojave Desert Slopes-Mojave Desert-
Including the cities of Inyokern, Ridgecrest, Mojave, Rosamond, 
California City, Randsburg, and Edwards AFB
332 AM PST Wed Dec 28 2022

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds have decreased overnight and the Wind Advisory is being
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 3:25 AM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 27, 3:25 AM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
325 AM PST Tue Dec 27 2022

.SYNOPSIS...
Multiple storms this week to bring a wet end to 2022. Warmer
temperatures will result from this change in pattern as it will
dissipate the fog.

&&

.DISCUSSION...
The next storm to hit Central California is currently entering
the district with light to moderate precipitation falling this
morning. Regional Doppler radar showing the heavier showers still
over Northern California and tracking southward. Currently, one
hour rain rates above measurable amounts to a few one-hundredths
remain north to northwest of Yosemite and slowly tracking toward
the National Park. By the same token, storm total precipitation
accumulation of more than a tenth of an inch are at our foot-steps
and ready to overtake the northern portion of the district this
morning. The forecast of this next storm has been very consistent
as weather models advertised the storm days in advance. Winter
storm warnings and flood watches are currently posted and high
impacts will affect Central California today. After the storms
passage, may see another storm affect the area later in the week.

While High Resolution ensemble analysis still shows high
confidence in the latest heavy precipitation event, observation
analysis will be used in the very short term period. Of which, jet
stream level winds at 4 PM PST show Northern and Central
California under wind speeds exceeding 50 knots. Satellite-based
derived winds were indicating a southward shift of the strong jet
winds as speeds of +100 knots were moving into the area.
Therefore, will expect strong jet dynamics to enhance the
orographic effects as heavy precipitation will soon move into the
area. Furthermore, precip-water values have been measured at up to
near 1.00 inch. With that much moisture streaming into the
region, the potential for heavy precipitation remains high and
will warrant the high impacts statements in place for Central
California. Upper air observations, along with snow-level radars,
were showing the freezing level up close to 10,000 feet. Wet-bulb
values of 8,500-8,000 feet will place snow closer to the wet-bulb
height and near the expected elevation. While snow levels will
remain high, the passage of the surface cold front will help lower
snow levels and reducing the threat of flooding.

High Resolution ensemble analysis show the disturbance and
associated cold front moving pass the region this evening.
Precipitation analysis show lingering showers a few hours after
sunset before precipitation diminishes overnight. Ensemble Cluster
Analysis maintaining a good signal toward the continuation of the
unsettled pattern. While ridging over the West will provide the
area with a brief rest, additional disturbances will enter the
region before the end of the week. Will keep the possibility of
precipitation going through at least next Saturday. While clouds
will continue to exist over the region, fog will hopefully remain
suppressed as the region receives beneficial rain and snow, yet
heavy at times. Will still expect the second wave of storms to
diminish by next Monday.

&&

.AVIATION...
VFR with areas of MVFR conditions will be prevalent for the next
24 hours due to precipitation starting at around 12Z today. IFR
and Mountain obscuration conditions may be possible in heavier
showers between 20Z today and 02Z Wednesday.

&&

.AIR QUALITY ISSUES...
On Tuesday December 27 2022, Unhealthy for Sensitive Groups in
Kern County. Fireplace/Wood Stove Burning Status is: No Burning
For All in Kern County. No Burning Unless Registered in Fresno and
Madera Counties. Burning Discouraged in Kings, Merced, and Tulare
Counties, and Kern (Greater Frazier Park Area) and Sequoia
National Park and Forest.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for CAZ317-318-324.

Winter Storm Warning until 10 AM PST Wednesday for CAZ323-
326>330.

&&

Public/Aviation/Fire Wx...Molina
IDSS/PIO/Social Media.....JEB

weather.gov/hanford

In the hours before

Local storm report, Dec 27, 6:33 AM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
633 AM PST TUE DEC 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     FLOOD            2 SSW HUNTINGTON LAKE   37.20N 119.25W
12/27/2022                   FRESNO             CA   LAW ENFORCEMENT

            ROCKS ON THE ROAD BLOCKING EAST BOUND LANES
            OF HUNTINGTON LAKE ROAD PER CHP.

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:34 PM PSTFlood WatchHNXMadera, Mariposa, Merced23 hr
Dec 27, 9:50 AM PSTAreal Flood AdvisoryHNXMerced3 hr
Dec 27, 3:37 PM PSTSpecial Weather StatementHNXFresno38 min

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.